Wyoming, 2024

Hail in Wyoming, July 1, 2024

July 1, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern portions of Weston County, producing hail up to quarter size north of Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern portions of Weston County, producing hail up to quarter size north of Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 12:30 PM MST, 1 hour 16 minutes earlier. Its key messages:

  • -Severe storms this afternoon and evening -Daily chances for showers and thunderstorms -Temperatures near average Wednesday, and slightly below average the rest of the week -Warmer and drier this weekend
Area forecast discussion, Jul 1, 12:30 PM MST, 1 hour 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
130 PM MDT Mon Jul 1 2024

.KEY MESSAGES...

-Severe storms this afternoon and evening

-Daily chances for showers and thunderstorms

-Temperatures near average Wednesday, and slightly below average
the rest of the week

-Warmer and drier this weekend

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 129 PM MDT Mon Jul 1 2024

Upper level analysis has a trough over the Intermountain West with a
ridge over the Central Great Plains, resulting in southwest flow
over the forecast area. Water vapor imagery has a shortwave over
southern Wyoming that is moving into the area. At the surface, there
is a surface low over Lake Oahe and a secondary low near Casper. A
cold front connects to two surface lows, with the front oriented
along the Cheyenne River. Temperatures are currently in the 80s
ahead of the front, with 70s behind the front. Dewpoints are in the
60s.

For this afternoon, shortwave energy will interact with the boundary
and daytime heating to initiate storms. Strong forcing should allow
storms to grow upscale into isolated supercells and convective line
segments, supporting large hail and damaging winds given bulk shear of
35-45 kts. CAPE will be somewhat limited in western SD, but dynamic
forcing should make up for the lack of CAPE. Deeper moisture and
better CAPE will reside over central SD where storms will likely
intensify as they shift east in the late afternoon. Further west
across Wyoming, plenty of shear will be in place for very isolated
supercells, but given conditional nature of convection and limited
CAPE, any severe threat will be isolated. Storms move through pretty
quick this evening and expect they would be out of the area by 02Z.

The surface front will move south of the forecast area tonight, but
another impulse could support shower development along and north of
the front, across the southwest third of the area. Daytime heating
on Tuesday combined with the unstable environment, could lead to
some showers or storms during the afternoon. Temperatures will be
cooler though, with highs slightly below average in the low 70s to
low 80s.

On Wednesday, the upper flow starts our more more zonal, but the
main upper trough starts to dig over Montana and Wyoming ejecting an
impulse across the forecast area in the afternoon. Return flow at the
surface with moisture pooling ahead of the wave will increase
chances for strong to severe storms given sufficient shear
profiles.

The upper trough will linger over the area on Thursday the 4th, with
cool conditions and chances for showers with a cold pool aloft. CAPE
will be limited, hence not expecting any severe weather. Things will
then dry out into the weekend with warmer temperatures.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 514 AM MDT Mon Jul 1 2024

Scattered showers and thunderstorms are expected to form after
17-19z across NE WY and western SD. These storms will move
eastward with time, with storm chances ending at KRAP after 23-00z
this evening. Gusty, erratic winds will accompany any stronger
cores along with MVFR/transient IFR conditions. Outside of
thunderstorms, VFR conditions will prevail through the forecast
period.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1110 AM MDT Mon Jul 1 2024

Scattered showers and thunderstorms will develop this
afternoon across northeastern WY and far western SD, spreading
east into central SD by early evening. Storms are expected to exit
the CWA by 02Z. Gusty, erratic winds will accompany any stronger
cores along with MVFR/transient IFR conditions. Outside of
thunderstorms, VFR conditions will prevail through the forecast
period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...MLS
AVIATION...Pojorlie
Hazardous weather outlook, Jul 1, 9:36 AM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1036 AM MDT Mon Jul 1 2024

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
021300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
1036 AM MDT Mon Jul 1 2024 /1136 AM CDT Mon Jul 1 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds, although a tornado
or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near-daily chances of thunderstorms will continue through the
week, some of which may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 1, 12:15 PM MST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
115 PM MDT Mon Jul 01 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Hail             Tilford                 44.30N 103.43W
07/01/2024  E1.75 inch       Meade              SD   Trained Spotter

            0.51 inch rain

&&

KP
Local storm report, Jul 1, 12:20 PM MST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
120 PM MDT Mon Jul 01 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     Hail             1 NNW Piedmont          44.24N 103.40W
07/01/2024  M1.25 inch       Meade              SD   NWS Employee

&&

MLS
Special weather statement, Jul 1, 12:44 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
144 PM MDT Mon Jul 1 2024

SDZ027-041-012015-
Western Fall River SD-Southern Foothills SD-
144 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FALL RIVER COUNTY
THROUGH 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Provo, or 9 miles southwest of Edgemont, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Edgemont and Provo around 150 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4310 10394 4314 10401 4348 10380 4332 10344
TIME...MOT...LOC 1944Z 222DEG 42KT 4317 10392

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Jul 1, 12:49 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
149 PM MDT Mon Jul 1 2024

SDZ013-073-012015-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
149 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MEADE COUNTY THROUGH 215
PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Union Center, or 34 miles east of Sturgis, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Union Center around 155 PM MDT.
  Red Owl around 205 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

&&

LAT...LON 4446 10290 4452 10296 4486 10267 4465 10235
TIME...MOT...LOC 1949Z 233DEG 43KT 4453 10285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Jul 1, 1:07 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
207 PM MDT Mon Jul 1 2024

SDZ072-073-012030-
Southern Meade Co Plains SD-Sturgis/Piedmont Foothills SD-
207 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MEADE COUNTY
THROUGH 230 PM MDT...

At 207 PM MDT, the public reported a strong thunderstorm 5 miles
north of Ellsworth Air Force Base, or 12 miles northeast of Rapid
City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central Meade
County.

This includes Interstate 90 in South Dakota between Mile Markers 49
and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.

&&

LAT...LON 4419 10337 4443 10304 4430 10285 4414 10315
      4414 10329
TIME...MOT...LOC 2007Z 229DEG 42KT 4423 10313

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye
Local storm report, Jul 1, 1:19 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
219 PM MDT Mon Jul 01 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Hail             2 W Black Hawk          44.15N 103.35W
07/01/2024  E1.00 inch       Meade              SD   Public

&&

Schultz

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 1, 1:46 PM MST
Where
Weston County, 10.28 mi NNE of Osage
Measured
1 in hail
Reported by
Public
Coordinates
44.120, -104.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194923.